Infliximab and adalimumab are monoclonal antibodies against tumor necrosis factor alpha (TNF) commonly used to induce and maintain remission in pediatric inflammatory bowel disease (IBD). IBD patients are at an increased risk of developing other autoimmune conditions such as psoriasis (OR 1.8) as compared to the general population. While anti-TNF agents are both safe and effective in treating pediatric IBD, there is some literature to suggest that these agents can actually induce psoriasis as a paradoxical side effect, which can occur at any point during the treatment course.Methods:
A retrospective chart review identified 5 pediatric cases of patients with a diagnosis of IBD treated with anti-TNF agents who developed TNF inhibitor induced psoriasis (TNFIP).Results:
The patients ranged in age from 11 to 19 years. Four (80%) of the patients had Crohn's disease and 1 (20%) had ulcerative colitis. Four (80%) of the patients were on infliximab when the TNFIP developed and 1 (20%) was on adalimumab. Two (40%) had a family history of dermatologic conditions. One (20%) had a history of a dermatologic condition (atopic dermatitis) prior to the TNF inhibitor being started. In terms of distribution, 4 (80%) presented with psoriatic plaques on their extremities, 4 (80%) had scalp involvement, 3 (60%) had lesions on the ears, 2 (40%) had facial lesions, and 1 (20%) had lesions on the buttock. Of the 4 patients who were on infliximab when the TNFIP occurred, 3 (75%) were receiving 10 mg·kg−1·dose−1 and 1 (20%) was receiving 5 mg·kg−1·dose−1. Infliximab trough levels were >10 μg/mL in all 4 patients and 2 of these 4 (50%) had levels >15 μg/mL. Four (80%) of the 5 patients were diagnosed with another dermatologic condition while on the TNF agent prior to being diagnosed with TNFIP. These other conditions included eczema and pityriasis rosea. Treatment of TNFIP varied among the patients; topical corticosteroids, including fluocinonide and clobetasol were most commonly used. Two (40%) underwent UVB light therapy. One (20%) patient was removed from the inciting TNF agent and switched to ustekinumab.Conclusion:
Our patient cohort, although small, shows that the majority of pediatric patients on TNF who progress to developing TNFIP do not have a family or personal history of dermatologic conditions but do seem to have an increased incidence of other skin diseases, most commonly eczema. It remains to be determined whether pediatric patients with higher infliximab trough levels are at increased risk for this rare complication. A diagnosis of TNFIP should be considered in patients on TNF inhibitors who develop new skin manifestations. In this case series, TNFIP arose in pediatric patients whose IBD was well controlled, making the decision of whether or not to remove the inciting TNF agent a challenging one. More research is warranted to determine whether the reduction in TNF burden in certain pediatric patients with IBD leads to a paradoxical rise in IL12/IL23, potentially contributing to the development of psoriasis in these children.